Foreign body granuloma caused by monosodium glutamate after BCG vaccination

    loading  Checking for direct PDF access through Ovid

Abstract

We describe a 7-month-old male infant with a foreign body granuloma caused by monosodium glutamate (MSG) after a Bacille Calmette-Guérin (BCG) immunization. A ridged, erythematous, indurated plaque developed over a BCG injection site on his left upper arm 1 month after the first BCG immunization. Biopsy showed multiple noncaseating foreign body granulomas without detectable mycobacteria by both Ziehl-Neelsen stain and polymerase chain reaction assay. Birefringent crystals were identified in the foreign body giant cells with polarized light microscopy. The crystals were further determined to be glutamic acid by the method of fast atom bombardment. Hence, MSG, the only composite of BCG vaccine except the bacillus, was believed to be responsible for the granulomatous foreign body reaction. On review of the literature, we could find no previous report of an adverse reaction of BCG immunization attributable to MSG (glutamic acid).

Related Topics

    loading  Loading Related Articles